North Carolina, 2007

Damaging Wind in North Carolina, August 1, 2007

August 1, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm developed near Lansing, NC, downing a tree on Highway 194.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm developed near Lansing, NC, downing a tree on Highway 194.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 1, 1:35 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED AUG 1 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST
INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON
THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. A COLD FRONT
WILL WEAKEN AS IT APPROACHES THE MID ATLANTIC REGION NEXT TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
VERY LITTLE CHANGE IN THE PATTERN THROUGH THURSDAY. STRONG UPPER
RIDGE ALOFT AND SURFACE HIGH PRESSURE OVER THE MID-ATLANTIC WILL
KEEP CONDITIONS RELATIVELY DRY THRU THE PERIOD. DIFFERENTIAL
HEATING IN THE MOUNTAINS WILL KEEP THE THREAT OF BRIEF ISOLATED TO
WIDELY SCTD TSTMS DURING THE AFTERNOON AND EVENINGS...BUT THE
GREAT MAJORITY WILL NOT SEE RAIN WITH VERY DRY AIR ALOFT BEING A
LIMITING FACTOR FOR CONVECTION. AGAIN PATCHY VALLEY DENSE FOG
WILL BE AROUND IN THE MORNING...BUT LIKELY NOT AS WIDESPREAD AND
THE SOIL DRIES OUT FROM RECENT RAINS. LOWER DWPTS WILL RESULT IN A
LARGER DIURNAL TEMP RANGE WITH SLIGHTLY COOLER TEMPS TONIGHT...BUT
A WARMER AFTERNOON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
ADDED MINIMAL POPS DOWN THE SPINE OF THE APPALACHIANS ON
FRIDAY...AS THIS SEEMS TO HAVE BEEN THE FAVORED SPOT FOR ELEVATED
CONVECTION DURING THE PAST FEW DAYS. HOWEVER...COOLER DEWPOINTS
AND EVEN DRIER AIR ALOFT MAY EVEN KEEP THE HIGHEST SPOTS AWAY FROM
PRECIP BY THEN. TEMPS WERE LEFT ALONE...EXCEPT AT LWB WHERE MINS
WHERE RAISED AGAIN TO BETTER COMBAT THE BIG COOL BIAS FROM MOS
PRODUCTS OVER THE PAST SEVERAL WEEKS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ALTHOUGH H5 RIDGE STILL FORECASTED TO ARRIVE BY ECMWF AND
GFS...NOTHING IMPRESSIVE SHOWING UP IN TERMS OF H5 HEIGHT OR H85
TEMP ANOMALIES. THIS MAY IMPROVE AS NEXT WEEK NEARS...BUT AT DAY
7...H85 TEMPS ARE JUST OVER 1 SD ABOVE NORMAL...WHICH HAS HAPPENED
A FEW TIMES THIS YEAR. GFS ENSEMBLE DOES PUSH H85 TEMPS TO +22C IN
THE WEST DAY 7. BOUNDARY STILL LOOKS FAR ENOUGH TO OUR NORTH
TUESDAY AND WEDNESDAY OF NEXT WEEK TO PRECLUDE ANY WIDESPREAD
SHOWERS AND STORMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS THRU THE NEXT 24. WILL CONTINUE TO LEAVE
MENTION OF CONVECTION OUT OF THE TAFS WITH MINIMAL COVERAGE
EXPECTED.

LOW LEVELS REMAIN FAIRLY DRY OVERNIGHT WITH A 10-15 KT JET SHOWING
UP ON BUFKIT SOUNDINGS 8-13Z ABOVE THE BNDRY LAYER. THIS MAY HELP
MINIMIZE FOG TNGT COMPARED TO THE LAST COUPLE NIGHTS...BUT STILL
ADDED A TEMPO GRP FOR MVFR FOG AT MOST SITES AS WELL AS LIFR AT
LWB.

MODELS ARE KEEPING MUCH OF THE AREA DRY THROUGH FRIDAY...OUTSIDE
ISOLATED MOUNTAIN CONVECTION. EXPECT TYPICAL RIVER VALLEY FOG AT
NIGHT...WHICH WILL IMPACT LWB/LYH AND POSSIBLY DAN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JJ/JS
Hazardous weather outlook, Aug 1, 4:11 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 AM EDT WED AUG 1 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
511 AM EDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashe

When
August 1, 6:06 PM EST
Where
Ashe County, 3 mi N of Lansing
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.543, -81.520

A tree was blown down along Highway 194, three miles north of Lansing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54265.